Higher doses of lenalidomide are associated with unacceptable toxicity including life-threatening tumor flare in patients with chronic lymphocytic leukemia

Leslie A. Andritsos, Amy J. Johnson, Gerard Lozanski, William Blum, Cheryl Kefauver, Farrukh Awan, Lisa L. Smith, Rosa Lapalombella, Sarah E. May, Chelsey A. Raymond, Da Sheng Wang, Robert D. Knight, Amy S. Ruppert, Amy Lehman, David Jarjoura, Ching Shih Chen, John C. Byrd

Research output: Contribution to journalArticle

137 Scopus citations

Abstract

Purpose: Lenalidomide is a novel therapeutic agent with uncertain mechanism of action that is clinically active in myelodysplastic syndrome (MDS) and multiple myeloma (MM). Application of high (MM) and low (MDS) doses of lenalidomide has been reported to have clinical activity in CLL. Herein, we highlight life-threatening tumor flare when higher doses of lenalidomide are administered to patients with CLL and provide a potential mechanism for its occurrence. Patients and Methods: Four patients with relapsed CLL were treated with lenalidomide (25 mg/d for 21 days of a 28-day cycle). Serious adverse events including tumor flare and tumor lysis are summarized. In vitro studies examining drug-induced apoptosis and activation of CLL cells were also performed. Results: Four consecutive patients were treated with lenalidomide; all had serious adverse events. Tumor flare was observed in three patients and was characterized by dramatic and painful lymph node enlargement resulting in hospitalization of two patients, with one fatal outcome. Another patient developed sepsis and renal failure. In vitro studies demonstrated lenalidomide-induced B-cell activation (upregulation of CD40 and CD86) corresponding to degree of tumor flare, possibly explaining the tumor flare observation. Conclusion: Lenalidomide administered at 25 mg/d in relapsed CLL is associated with unacceptable toxicity; the rapid onset and adverse clinical effects of tumor flare represent a significant limitation of lenalidomide use in CLL at this dose. Drug-associated B-cell activation may contribute to this adverse event. Future studies with lenalidomide in CLL should focus on understanding this toxicity, investigating patients at risk, and investigating alternative safer dosing schedules.

Original languageEnglish (US)
Pages (from-to)2519-2525
Number of pages7
JournalJournal of Clinical Oncology
Volume26
Issue number15
DOIs
StatePublished - 2008

ASJC Scopus subject areas

  • Oncology
  • Cancer Research

Fingerprint Dive into the research topics of 'Higher doses of lenalidomide are associated with unacceptable toxicity including life-threatening tumor flare in patients with chronic lymphocytic leukemia'. Together they form a unique fingerprint.

  • Cite this

    Andritsos, L. A., Johnson, A. J., Lozanski, G., Blum, W., Kefauver, C., Awan, F., Smith, L. L., Lapalombella, R., May, S. E., Raymond, C. A., Wang, D. S., Knight, R. D., Ruppert, A. S., Lehman, A., Jarjoura, D., Chen, C. S., & Byrd, J. C. (2008). Higher doses of lenalidomide are associated with unacceptable toxicity including life-threatening tumor flare in patients with chronic lymphocytic leukemia. Journal of Clinical Oncology, 26(15), 2519-2525. https://doi.org/10.1200/JCO.2007.13.9709